Switch to another Parkinson drug?

Hi everyone - I'm new to this forum. I take one Pramipexole nightly (0.088mg) for my RLS which, on the whole, works. Augmentation has clearly occurred so, now, I find it difficult to sit down during the afternoon. Do you think a switch to a different Parkinsons drug would alleviate the augmentation or would the augmentation continue?

Thanks for any advice anyone can give

13 Replies

  • Hi and welcome.When I came off Prami I had several months off dopamine meds altogether , I had to use strong painkillers to do this as stopping dopamine meds usually results in very severe symptoms. I then tried Prami again but got augmentation back within 9 days! I then tried a different dopamine med -Neupro patch and up to now no augmentation after about 5 months.Some people do go from one med to another without a break .If you changed to patch or Requip it may work ok , its very individual so can omly try . However once you have had augmentation it can happen quicker the next time.Sometimes a combination of meds works best.If you do swop to another dopamine always start on lowest dose.Some sufferers find taking a break for a couple of weeks resets thinhs and are able to go back onto original med.This did not work for me though but a drug holiday as its called is worth a go, Good luck...pipps

  • But 0.088mg of Pramipexole is the lowest dose available so I would have thought that augmentation is not yet a problem. My dose (which I take in treatment for Parkinson's disease is something getting on towards 50 times your dose - I think!.

    Mind you stopping Pramipexole is a pretty good idea when you consider the problems people have in taking or stopping taking it.

    If it is a choice between sleep or no sleep then for me the choice is clear not forgetting the treatment for PD as well.

  • Thanks everyone for your posts - the more I read the more I am determined not to increase the dose of Pramipexole that I take, just 1 tablet (0/088mg) early each evening, much as I am tempted to do to combat afternoon restless legs. Even with that small dose augmentation has definitely occurred - I never used to get restless legs in the afternoon!

    I was once away from home and forgot to take my Prami tablets with me - had no sleep and felt very nauseous - my body is definitly dependant on them, even at that small dose

  • Augmentation can happen at even the lowest dose. The new recommended dose for Pramipexole is to take no more than 2 pills. The fact that you have realised that you are having augmentation is good in a way, as you are not asking your doctor to increase your dose. Yes, once we are taking dopamine meds stopping them even if its just one pill your RLS will let you know about it. P1pp1ins has given you some good advice, some people can just switch to another dopamine med and it can work for them. Or having a drug holiday, but that will mean taking something to help you while you do that as in a pain med. Or the other option is just to change away from the dopamine agonist med and try a med in a different class. Its all trial and error, and what works how one person does things, might not work for you.

  • I'm experimenting with week long drug holidays from pramipexole. I had a week off in the autumn and when I started again two pills worked better than three had before - that is, they controlled my RLS at night but all the afternoon and evening problems had disappeared. I took another week off over Christmas and am still pretty much RLS-free during the day, I take cocodamol instead when I'm off pramipexole and I don't sleep well but I can put up with that for a week because it is bliss to be free of jerking legs in the afternoons and evenings. And I don't want to swap to another drug while pramipexole still works at night.

  • Thanks Ptilium! That's interesting. I'm curious as to why people take painkillers when they are taking drug holidays or weaning themselves off a drug. Is it because pain occurs when you stop taking the drug? When I forget my Pramipexole I don't get pain just terribly jerking legs all night - would cocodamol stop that then?

  • People take pain meds just for RLS, they work for RLS, so not just used for pain. So, if you are coming off a dopamine med, then the pain meds are the ones to use to help dull the withdrawals. Co-codamdol might not be strong enough when weaning off or having a drug holiday, your would have to try it and see. Its usual to take Tramadol when weaning off or having a drug holiday. And actually Tramadol is used just by itself for RLS and alot of people get relief from RLS. Its not a pain med that everyone can tolerate, again its a try and see.

  • I don't understand why painkillers work on RLS either - I'm not in pain. But a medical friend said that it will be to do with the way they affect the nerves. As Elisse says, Co-codamol is not very effective, but Tramadol makes me very sleepy the next day.

  • Hi Hedgie,

    Welcome to the fold! I had the problem the other way round and the GP switched from Ropinerole to Pramipexole with good effects. I don't see why it wouldn't work for you. When I first started getting RLS the medicine prescribed didn't work and after trying another with temporary effects my GP referred me to a neurologist. She said that she couldn't promise an indefinite solution but said she would have to try me on another drug if the Pramipexole didn't work indicating that she might have to try several.

    When the Pramipexole worked she discharged me but invited me to get my GP to re-refer me if it stopped working as it was not unusual for drugs to augment.


  • Thanks Nursie - that's encouraging!

  • Try Ropinirole, also a parkinsons drug. I have been on it for a long time.

    I would also recommend magnesium tablets just 1£ from a local Savers shop!! Such a help with jumpy legs.

    Good luck.

  • Hedgie, you should probably give the good folks on here a little background into your medical history otherwise you may ask your doctors (and receive) drugs you don't need or that might make another condition you have worse. So, what other health conditions do you have if you are not too embarrassed to share? What other drugs, herbs and supplements do you take. Please be aware that antidepressants, statins, antihistamines, antacids and melatonin can trigger or aggravate RLS. Eating large meals, especially at night can aggravate. Some people, including myself, feel that slow motility (IBS) can aggravate RLS. And the list of illnesses that go hand in hand with RLS, or probably cause RLS are endless. Very common is spinal disorders with RLS. And females will very often find that RLS becomes worse during menopause.

    Lastly, the list of alternative treatments are long and some people have had amazing success with them. I have had amazing success taking one bio-available iron pill during an attack, even though I am not anemic and my iron stores are normal. It just works, albeit temporarily, the way drugs do. Other people have had good success with bananas or potassium. I tried potassium (in the form of cream or tartar, 1/2 teaspoon) one time during an attack and it got rid of the RLS but I felt very awake after taking it, unlike iron which makes me very sleepy. I just read about another man that swears by an oregano oil pill taken with the evening meal. Ginger and turmeric might also help.

    Before you go down the painkiller path, take a long hard look at what RLS is all about. I have begun telling people that if you don't understand why RLS disappears when you walk around then you shouldn't be randomly trying heavy hitting drugs.

  • For example, my whole body has been going crazy with RLS for the past hour that I've been sitting. And for the past half hour I was trying to figure out why. I had Mexican for dinner around 7pm. I thought maybe I ate too much. Then I thought maybe it was the two zinc tablets I took to stop the heartburn. You need zinc to absorb iron but too much zinc and it actually competes with the iron. Then I finally remembered that the zinc didn't completely get rid of the heartburn and I popped a Tagamet (antacid) at around 9pm when I got back from a friend's house. Tagamet will do it everytime to me but tonight was especially bad. I took iron around midnight and actually feel the RLS calming down so it's off to bed. Sleep well.

You may also like...